Cold/Wind Chill, Perkins
- When
- February 11, 10:00 PM MST to February 16, 8:00 AM MST
- Where
- Perkins forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
An Arctic air mass settled over the Northern Plains for a prolonged period, producing bitterly cold temperatures and extremely low wind chills. Low temperatures were well below zero across the area, with wind chills as low as 35 below to 50 below zero.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An Arctic air mass settled over the Northern Plains for a prolonged period, producing bitterly cold temperatures and extremely low wind chills. Low temperatures were well below zero across the area, with wind chills as low as 35 below to 50 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 11, 9:46 PM MST, 14 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
946 PM MST Thu Feb 11 2021
.DISCUSSION...(This Evening Through Thursday)
Issued at 245 PM MST Thu Feb 11 2021
Current surface analysis shows stationary arctic boundary
stretching from the Pacific Northwest to the lee of the central
and southern Rockies and all the way down to the gulf coast. High
pressure is centered to the north of the region. Upper level
analysis continues to show low pressure southwest of Hudson Bay,
with a secondary low further west across southeast SK. A broad
trough covers Canada and the northern half of the US. A strong
upper jet is also in place from the Pacific NW through the
northern tier of the US. Skies are mostly cloudy in general, with
continued areas of light snow and flurries primarily across
southwest into south central SD. The coldest air has started
moving into the area today, with temps generally in the 10 below
to around zero range and wind chills as low as 35 below over
portions of northeast WY and northwest SD.
Models are in pretty good agreement on the general forecast through
at least early next week. Frigid weather can be expected through
Monday as the pattern remains rather stagnant across the region.
Periods of light snow will continue through the early part of the
weekend, especially across southern parts of northeast WY to south
central SD as a series of weak disturbances slide through the area
in west-northwest flow aloft. These disturbances will override the
arctic air at the surface and tighter baroclinic zone in place
across southern and western portions of the region to produce light
snow at times. This setup will gradually slide south of the forecast
area by Saturday as high pressure and drier air gradually build over
most of the Northern Plains.
Snowfall will be rather light most of the time, but with the cold
conditions and higher SLR expected, an additional 1 to 3 inches can
generally be expected from southern parts of northeast WY to the
Black Hills and much of southwest into south central SD through late
Friday night. Locally higher amounts are possible across the
southern Black Hills and far southwest SD. Amounts will taper off to
the north and east of these areas, with little or no additional
snowfall across northwest SD. The best chances for the snowfall will
be late tonight through Friday evening.
The coldest air of the arctic outbreak will continue to sink south
tonight and Friday. The wind chill advisory has been upgraded to a
warning for much of northwest SD through the weekend. The next shift
can monitor and see if the warning area needs to be expanded for
tonight. At least some areas further to the south and west will
likely be upgraded for the weekend at some point. Low temperatures
will be well below zero in most areas through Sunday night, with
highs near or below zero Friday through Sunday. Dangerously cold
wind chills as low as 45 below zero are expected during the
overnight and early morning hours over northwest SD, as well as
portions of the rest of the area this weekend.
Temperatures will start to moderate early next week, but the return
to above freezing and near average temperatures is likely to be a
slow process through the week as another trough sinks southeast
across portions of the western and central US. The coldest
temperatures across the area should generally remain to the north
and east of the Black Hills through midweek. Could see some near or
possibly above average temperatures at the end of the week or next
weekend.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 942 PM MST Thu Feb 11 2021
Areas of MVFR/IFR conditions in -SN will continue over
northeastern Wyoming and much of western South Dakota during the
rest of the night and through Friday. Widespread IFR conditions
in SN are possible over far southwestern South Dakota. Conditions
will begin to improve late Friday evening.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 11 AM MST /noon CST/ Monday for
SDZ024>032-041>044-046-047-049-072>074.
Wind Chill Warning until 11 AM MST Monday for SDZ001-002-012>014.
WY...Wind Chill Advisory until 11 AM MST Monday for WYZ054>058-071.
&&
DISCUSSION...26
AVIATION...10Hazardous Weather Outlook National Weather Service Rapid City SD 310 PM MST Thu Feb 11 2021 SDZ024>032-041>044-046-047-049-072>074-WYZ054>058-071-121300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 310 PM MST Thu Feb 11 2021 /410 PM CST Thu Feb 11 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Tonight Bitterly cold wind chills of 20 below to 35 below zero can be expected tonight. A little bit of light snow is expected tonight, with accumulations less than a half inch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Very cold temperatures and bitterly cold wind chills will continue into early next week. The coldest wind chills are expected Saturday morning with wind chills as low as 35 below zero. Snow can also be expected with a few inches of additional accumulation by Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-121300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- 310 PM MST Thu Feb 11 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...This Afternoon and Tonight Bitterly cold wind chills of 25 below to 45 below zero can be expected tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Very cold temperatures and bitterly cold wind chills will continue into early next week. The coldest wind chills are expected Saturday morning with wind chills as low as 45 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
24 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939198, 939197, 939200, 939202, 939204, 939205, 939206, 939208, 939211, 939212, 939222, 939224, 939226, 939228, 939230, 939234, 939235, 939236, 939237, 939241, 939243, 939244, 939245, 939246.